Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 39, NWS Flagstaff, AZ

July 24, 2004Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 24, 2004, 3:02 PM MST for Gila County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2004, 3:02 PM MST (22:02 UTC)
Expired
Jul 24, 2004, 3:30 PM MST
In force
28 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 91 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2004-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2004-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
2188 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 242202
SVRFGZ
AZC007-242230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST SAT JUL 24 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GILA COUNTY IN EAST CENTRAL ARIZONA

* UNTIL 330 PM MST

* AT 254 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER CENTRAL GILA COUNTY...OR ABOUT 15 MILES
  SOUTH-SOUTHEAST OF YOUNG...AND MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROUTE 288 SOUTH OF YOUNG AT 310 PM MST

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3384 11074 3394 11093 3371 11109 3370 11083

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:30 PM MST, 32 minutes earlier.

Area forecast discussion, Jul 24, 2:30 PM MST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST SAT JUL 24 2004

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP EACH DAY INTO EARLY NEXT WEEK. THE BEST CHANCE FOR STORMS
THE NEXT FEW DAYS WILL BE ACROSS THE MOGOLLON RIM AND WHITE MOUNTAIN
AREAS. STORM CHANCES WILL DECREASE BY THE MIDDLE OF NEXT
WEEK...ESPECIALLY NORTH AND WEST OF FLAGSTAFF. TEMPERATURES WILL
REMAIN NEAR SEASONABLE LEVELS.
&&

.DISCUSSION...THE MID LEVEL HIGH PRESSURE RIDGE HAS MOVED TO THE
NORTHWEST OF THE STATE AS SEEN ON 5H PLOT DATA. STEERING FLOW OVER
CENTRAL ARIZONA IS NOW FROM THE NORTH AND NORTHEAST WITH MODERATE
WESTERLY FLOW ABOVE THE 400 MB LEVEL. LOW-LEVEL MOISTURE IS SIMILAR
TO YESTERDAY SOUTH OF THE MOGOLLON RIM...BUT MUCH HIGHER FROM THE
FLAGSTAFF AREA NORTHWARD THANKS TO OUTFLOW FROM STORMS YESTERDAY.
STORMS FROM THE WESTERN MOGOLLON RIM AND POINTS NORTH HAVE BEEN
STRONGER TODAY. WIDELY SCATTERED CONVECTION WILL CONTINUE THROUGH
MID-EVENING OVER MOST OF THE CWA. THE GREATEST INSTABILITY WILL BE
SOUTH OF THE RIM OVER YAVAPAI AND GILA COUNTIES. STORMS ARE
CURRENTLY MOVING IN THAT DIRECTION FROM THE RIM. A FEW SEVERE STORMS
NOT OUT OF THE QUESTION THIS EVENING IN THAT AREA WITH MARGINAL
SEVERE HAIL...DAMAGING WINDS AND LOCAL FLOODING RAINS THE MAIN
THREATS. SUNDAY LOOKS LIKE A REPEAT OF TODAY WITH A CONTINUATION OF
THE NORTHERLY STEERING FLOW. BY MONDAY...SOME DRY AIR MAY WORK INTO
NORTHWEST SECTIONS AS THE UPPER HIGH BEGINS TO SHIFT SOUTH.

FOR THE EXTENDED...TROUGH MOVING INTO THE WESTERN U.S. WILL SUPPRESS
THE RIDGE SOUTHWARD TUESDAY THROUGH THURSDAY WITH A DRYING WESTERLY
FLOW LIKELY DEVELOPING. HAVE REDUCED POPS IN ALL AREAS DURING THIS
TIME PERIOD. THE WHITE MTN REGION WILL HAVE THE BEST CHANCE OF
STORMS AS THE OUTFLOW FROM STORMS TO OUR SOUTH COULD KEEP THAT AREA
RELATIVELY MOIST. MODELS FORECAST THE RIDGE TO BUILD BACK TO OUR
EAST BY NEXT WEEKEND...WITH MOISTURE POSSIBLY RETURNING.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

JOHNDROW
Hazardous weather outlook, Jul 24, 9:50 AM MST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
950 AM MST SAT JUL 24 2004

AZZ004>018-037>040-251400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
950 AM MST SAT JUL 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST AIR MASS WILL REMAIN ACROSS NORTHERN ARIZONA TODAY WITH
THUNDERSTORMS DEVELOPING ACROSS THE HIGHER TERRAIN FROM THE MOGOLLON
RIM AND WHITE MOUNTAINS NORTHWARD BY LATE THIS MORNING. THE MAIN
THREAT FROM STORMS IN THAT AREA TODAY WILL BE GUSTY WINDS TO 40 MPH
AND SMALL HAIL. EXPECT LOCAL RAINFALL AMOUNTS IN EXCESS OF 1 INCH
WITH THE STRONGER AND MORE PERSISTENT STORMS. BY MID TO LATE
AFTERNOON...STORMS WILL MOVE SOUTHWARD OFF THE RIM INTO YAVAPAI AND
GILA COUNTIES. THESE STORMS COULD CONTAIN WIND GUSTS TO 60
MPH...HAIL UP TO AN INCH IN DIAMETER AND LOCALIZED HEAVY RAIN TOTALS
OF UP TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOISTURE WILL REMAIN OVER NORTHERN ARIZONA DURING THIS PERIOD.
AS A RESULT...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
EACH AFTERNOON AND EVENING...ESPECIALLY OVER THE HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:34 PM MSTSevere Thunderstorm WarningFGZGila26 min
Jul 23, 5:58 PM MSTFlash Flood WarningFGZCoconino, Gila, Yavapai58 days
Jul 23, 6:13 PM MSTSevere Thunderstorm WarningFGZGila17 min
Jul 24, 11:55 AM MSTSevere Thunderstorm WarningFGZCoconino35 min
Jul 24, 1:42 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Yavapai33 min
Jul 24, 4:40 PM MSTSevere Thunderstorm WarningFGZGila35 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.